New Approaches to Paracetamol Hepatotoxicity
- First Online:
- Cite this article as:
- Bray, G.P., Harrison, P.M., Wendon, J.A. et al. Drug Invest (1992) 4: 14. doi:10.1007/BF03258360
- 2 Views
Paracetamol overdose leading to hepatotoxicity remains the most common cause of fulminant hepatic failure in England and Wales. Studies at the Institute of Liver Studies have demonstrated that the continuing mortality is, at least in part, due to an increase in the severity of fulminant hepatic failure secondary to chronic alcohol consumption or the long term use of anticonvulsant drugs.
We have also investigated 2 new therapeutic approaches to paracetamol hepatotoxicity. S-adenosyl-L-methionine (SAMe) was shown in 2 mouse models of paracetamol overdose to improve survival and reduce liver damage, an effect almost certainly mediated by repletion of hepatic glutathione. A retrospective analysis of patients with paracetamol-induced fulminant hepatic failure suggested that ‘late’ administration of N-acetylcysteine (NAC) [between 10 and 36 hours after the overdose] exerted a protective effect. The beneficial effect of NAC on survival, cerebral oedema and hypotension in this situation was confirmed by a prospective controlled trial. Later work suggests that part of the benefit of late NAC derives from a reduction in the oxygen debt commonly found in fulminant hepatic failure.
New therapies such as SAMe and late NAC merit further study in the management of paracetamol hepatotoxicity. Identification of patients at increased risk of severe liver damage may allow better use of such therapies.